Texas, 2023

Flash Flood and Hail in Texas, February 8, 2023

February 8, 2023 · NWS FWD · 2 events in 2 counties and zones

Thunderstorms moved across North and Central Texas during the morning and early afternoon of Wednesday February 8. Most storms were sub-severe, but isolated instances of hail did occur.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms moved across North and Central Texas during the morning and early afternoon of Wednesday February 8. Most storms were sub-severe, but isolated instances of hail did occur. Unfortunately, one flash flood death occurred in Hunt County when a car was swept off the road due to a fast moving swollen creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 8, 5:43 AM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Feb 8, 5:43 AM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
543 AM CST Wed Feb 8 2023

...New Short Term, Aviation...

.SHORT TERM... /NEW/
Update:

Showers and storms have begun to blossom across North and Central
Texas this morning, and will continue to move northeast through
the region ahead of the incoming main trough (located in far west
Texas). The frontal boundary is currently on the precipice of the
eastern CWA border, and surface cyclogenesis is ongoing across our
northeastern counties. The trough and cold front pair will move
eastward and end our rain chances from west to east over this
afternoon. Stay current with the forecast and road conditions this
morning. Never drive or cross through flooded roads. Turn Around
Don't Drown!

Otherwise, the forecast discussion below remains on track. No
wholesale changes were made to the previous forecast for this
update other than bringing in new NBM data, and incorporating
observational trends to the hourly grids.

Prater

Previous Discussion:
/Through Thursday Morning/

A busy short term period is underway, as showers and occasional
embedded thunderstorms make their way SW to NE through North and
Central Texas. The slow cold front is currently draped near a
Sulphur Springs-Corsicana-Mexia-Hearne-Seguin line and has become
more N-S oriented as surface low pressure deepens over eastern
North Texas. To our west, the main trough is currently over New
Mexico and far west Texas (i.e., the El Paso area) and will
continue to move closer during the overnight hours. Ensconced in
an area of continued lift out ahead of the mid-level trough, North
and Central Texas will continue to experience increased chances
for showers and some storms through a good portion of Wednesday.

As the trough nears ever closer, surface cyclogenesis will
continue along the frontal boundary over northeastern North
Texas. Long, skinny CAPE profiles on forecast soundings, SW-NE
storm motions that could lead to training storms, and anomalously
stout PWAT values up to around 1.5" will promote a continued
concern for heavy rain and efficient rainfall rates. Heavy rain
may continue to lead to localized flash flooding. As soils have
already been primed from both earlier rounds of rain and the ice-
melt from the previous week, this could exacerbate flooding
concerns with future rounds of rain. As always, never drive
through flooded roads; Turn Around, Don't Drown!

The front will finally push out of the region late Wednesday
afternoon, effectively ending the precipitation behind it. Cloud
cover will be a little later to lift and move off over the latter
portions of Wednesday. Because of the continued cloud cover, have
gone a bit cooler with Wednesday afternoon high temperatures
compared to the base NBM. Expect high temperatures in the 40s and
50s.

The rest of the short term period (Wednesday Evening through
Thursday Morning) will be much more uneventful, as clear skies and
Thursday low temperatures in the 30s are expected region-wide.

Prater

&&

.LONG TERM... /Issued 431 AM CST Wed Feb 8 2023/
/Thursday through next Wednesday/

Dry and cooler weather will prevail the rest of the week as
northwest flow pattern remains in control. A secondary push of
cold air will take place on Thursday as another cold front moves
across the region. The mid/upper shortwave will bring plenty of
large scale ascent, but the lack of moisture will keep us
precipitation-free. Winds will become breezy from the northwest
Thursday afternoon as a few passing high clouds move from the
west. Forecast highs will range from the mid 50s to low 60s
across North Texas and mid/upper 60s across Central Texas.
Surface winds will pick up on Friday to around 15-20 mph gusting
to 30 mph given the tight pressure gradient associated with the
departing system and the approaching surface ridge. This will keep
daytime highs in the 40s to low 50s on Friday. The coldest period
will be Friday night into Saturday morning as the surface high
moves closer to our area. A widespread freeze is in the forecast
with overnight lows dipping into the 20s to near 30 degrees.

Temperatures will slowly warm up over the weekend as the high
pressure moves to our east and south flow returns. Highs will
still be near or just below normal with values in the 50s to low
60s. Increasing moisture will also result in cloud coverage on
Sunday.

Early next week system: as expected, uncertainty remains high
with the track and timing of our next rainmaker. While
deterministic guidance show different solutions on the
progression of the upper trough, ensemble guidance is in fairly
good agreement that our area will receive another round of
widespread rainfall during this period. Rain chances are capped
at 40-50% across most locations and 60% across the far eastern
zones Monday- Tuesday. Details will continue to be refined over
the next several days!

Sanchez

&&

.AVIATION... /NEW/
/12Z TAFs/

Showers and storms are ongoing across the TAF sites this morning,
with IFR cigs and vis. Occasional lower visibilities are
occurring within the heavier pockets of rain/storms. By the early
afternoon, precip should be lighter in intensity, and should exit
west to east over by late afternoon. Cigs will begin to lift to
MVFR around mid-afternoon. The possibility for some light rain
over North Texas during the late afternoon exists, and have
included a TEMPO group from 21Z-23Z for the D10 sites. By late
afternoon/early evening, cigs will have lifted to low VFR, and
will continue to scatter out into Thursday.

Prater

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    53  37  60  37  50 / 100   0   0   0   0
Waco                53  37  66  37  50 /  90   0   0   0   0
Paris               59  35  59  37  46 / 100   5   0   0   0
Denton              50  32  58  33  49 /  90   0   0   0   0
McKinney            52  35  59  35  48 / 100   0   0   0   0
Dallas              53  36  60  37  49 / 100   0   0   0   0
Terrell             56  35  62  37  48 /  90   0   0   0   0
Corsicana           56  38  66  39  50 /  90   0   0   0   0
Temple              56  35  69  37  51 /  90   0   0   0   0
Mineral Wells       52  33  60  33  49 /  90   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Feb 8, 4:31 AM CST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
431 AM CST Wed Feb 8 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091045-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
431 AM CST Wed Feb 8 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Scattered thunderstorms are expected through this afternoon. Heavy
rainfall may result in some flooding of urban, low-lying, and poorly
drained areas primarily along and east of I-35.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms chances return to the area early next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 8, 4:59 AM CST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
459 AM CST Wed Feb 8 2023

TXZ103-104-081130-
Collin TX-Denton TX-
459 AM CST Wed Feb 8 2023

...A strong thunderstorm will impact portions of southeastern Denton
and northwestern Collin Counties through 530 AM CST...

At 458 AM CST, Doppler radar was tracking a strong thunderstorm over
Lewisville, moving northeast at 45 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Plano, McKinney, Carrollton, Frisco, Lewisville, Flower Mound,
Grapevine, Coppell, The Colony, Corinth, Highland Village, Lake
Dallas, Lake Lewisville, Little Elm, Prosper, Celina, Hickory Creek,
Shady Shores, Aubrey and Krugerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3332 9667 3299 9684 3299 9703 3298 9706
      3299 9712 3332 9698
TIME...MOT...LOC 1058Z 203DEG 39KT 3305 9697

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Dunn
Special weather statement, Feb 8, 5:13 AM CST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
513 AM CST Wed Feb 8 2023

TXZ118-081145-
Tarrant TX-
513 AM CST Wed Feb 8 2023

...A strong thunderstorm will impact portions of western Tarrant
County through 545 AM CST...

At 513 AM CST, Doppler radar was tracking a strong thunderstorm over
Benbrook, moving northeast at 55 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Fort Worth, Haltom City, Keller, Watauga, Benbrook, Saginaw, White
Settlement, River Oaks, Sansom Park, Lake Worth, Eagle Mountain,
Roanoke, Pecan Acres, Westworth Village, Blue Mound, Haslet,
Lakeside, Newark, Westlake and Westover Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3299 9718 3263 9739 3263 9755 3266 9755
      3299 9746
TIME...MOT...LOC 1113Z 203DEG 49KT 3270 9747

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Dunn
Special weather statement, Feb 8, 7:01 AM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
701 AM CST Wed Feb 8 2023

TXZ130>132-081330-
Hood TX-Erath TX-Somervell TX-
701 AM CST Wed Feb 8 2023

...A strong thunderstorm will impact portions of Somervell,
southeastern Erath and southwestern Hood Counties through 730 AM
CST...

At 700 AM CST, Doppler radar was tracking a strong thunderstorm near
Hico, or 14 miles east of Dublin, moving northeast at 45 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Glen Rose, Dinosaur Valley State Park, Squaw Creek Reservoir, Bluff
Dale, Tolar, Paluxy, Clairette, Duffau, Rainbow, Johnsville, Selden,
Chalk Mountain and Alexander.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3243 9791 3226 9766 3210 9785 3195 9815
      3201 9824
TIME...MOT...LOC 1300Z 219DEG 40KT 3202 9811

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Sanchez
Special weather statement, Feb 8, 8:23 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
823 AM CST Wed Feb 8 2023

TXZ143-156-157-081500-
Coryell TX-Lampasas TX-Hamilton TX-
823 AM CST Wed Feb 8 2023

...A strong thunderstorm will impact portions of south central
Hamilton, west central Coryell and central Lampasas Counties through
900 AM CST...

At 823 AM CST, Doppler radar was tracking a strong thunderstorm near
Lampasas, moving northeast at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Lampasas, Evant, Arnett, Pearl, South Purmela, Bee House, King,
Izoro, Rumley, Purmela, Adamsville and Nix.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3159 9821 3146 9783 3103 9814 3103 9839
TIME...MOT...LOC 1423Z 203DEG 39KT 3103 9828

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Gordon

The radar

The Ft Hood radar (KGRK), 97 km away, was scanning. The volume nearest the first event began at 14:29 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Lampasas

When
February 8, 8:30 AM CST
Where
Lampasas County, 5.39 mi NE of Ogles
Measured
1.5 in hail
Reported by
Social Media
Coordinates
31.200, -98.230

A social media photo indicated ping pong ball sized hail just northwest of Lampasas, TX.

Flash Flood, Hunt

When
February 8, 11:00 AM CST to 3:00 PM CST
Where
Hunt County, 1.9 mi SE of Lybrand to 2.06 mi SE of Lybrand
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$100,000
Reported by
Newspaper
Coordinates
33.000, -96.248

Brushy Creek overflowed Interstate 30 near FM 1565 and several cars were stuck in high water. The fast moving water swept one car off the road on the north service road and unfortunately the elderly man drowned.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Hunt2023-02-0880MaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082227, 1120692.